It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • Can antihypertensives cause muscle damage?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 12-06-2007, 05:23 PM   #1
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Can antihypertensives cause muscle damage?

    Absolutely positively NOT, according to my doctor.

    I have been having some problems with my left side, especially the calf, thigh, knee, and hip. The pain is worst in the calf and hip and is present all the time, whether I am on my feet or sitting down.
    The diagnosis: "Must be the weather." When I asked about the possibility of any of my medications causing this pain, I was told NONE of them could, because they simply don't have these types of side effects. Well, I happen to know that is totally untrue. Most, if not all, do. I wonder if', short of stopping all the medication, there is a way to find out whether my medications are creating this problem, or something else (the weather?) is to blame.

    thanks for any input.
    flowergirl

     
    Sponsors Lightbulb
       
    Old 12-06-2007, 07:56 PM   #2
    famnd
    Senior Veteran
    (female)
     
    famnd's Avatar
     
    Join Date: Mar 2007
    Location: us
    Posts: 1,693
    famnd HB User
    Re: Can antihypertensives cause muscle damage?

    Hi FG,

    Oh, just what you need especially @ Christmas. But that's the name of the game with us hypertensives!!!

    First, I would make sure that your pain is not back related. Your Dr. hopefully checked this out. The fact that it is there all the time leans in that direction for me.

    My experience with beta blockers causing muscle pain especially calf pain is that it is only there about 2-4 hrs after taking the med. It is more bothersome if I try to go up or down stairs or take a walk especially if the terrain is not level.
    The pain is not in the hip just in the leg. I had upper arm pain (very painful) when I had the Cozaar reaction (both arms).

    You need to get to get to the bottom of this pain even if it means going to another Dr.

    Do you have any other symptoms? Have the symptoms gotten worse? Must be making work harder. Fam

     
    Old 12-06-2007, 09:40 PM   #3
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Can antihypertensives cause muscle damage?

    Hi,

    I think my electrolytes are out of balance -I experienced vision problems several times and there was some muscle cramping as well. My blood pressure has been great. The last few days it has been elevated up to 160s, especially at bedtime, due to the leg pain, I am sure. The doc said that was not a bad blood pressure for people in pain (???). Of course, the vision irregularities happened at work, while reading (or trying to!) fine print with the clients. Geez. When I could see fine, I'd sometimes have the reflux attacks. Anyway, I have lab requisitions for everything and am going to get it done first thing tomorrow. I'll be missing work again. I went to the hospital for a test the other day. Missed a couple of hours again today. Will miss some time tomorrow. And again next week when I see my BP doctor. My employers have been great, working things around me and my appointments.
    This muscle pain scares me, because it's new. The reflux isn't getting any better. Quite the opposite. I made my doctor mad when I said I was sure the PPI was making me sick and that I didn't want to take it anymore. My 3 months are up. That's the duration of a standard PPI therapy. He wants me to believe I'll have to take this drug forever. When I started the PPI therapy, I had no symptoms. They developed gradually, with the use of the proton pump inhibitor and now it seems there's no going back. The doctor said if I stop taking this expensive medication, the reflux will get worse.
    The only thing checked were the reflexes in the leg, which are OK. I got very angry when told I shouldn't worry about the leg pain but should worry about my kidney function instead. He said if the kidneys don't work, nothing else will. It sounded very insensitive and was definitely the wrong thing to say. I stormed out of his office, forgetting my prescription for the pain medication for the hip/leg pain. I sent the nurse to get it for me. I don't feel like ever going back there.
    When I think back to exactly a year ago, I realize how lucky I really am and that I should not complain. I don't talk to anybody about my medical issues and everyone assumes I am back to the way I used to be. And I am fine most of the time. Only my friend (the health care provider with a panic attack) knows it can never happen.
    As usual, I have a long list of questions and issues to discuss with the specialist next Friday. I can't wait to meet with him.

    flowergirl

    Last edited by flowergirl2day; 12-06-2007 at 09:56 PM.

     
    Old 12-07-2007, 04:51 PM   #4
    bethsheba
    Senior Veteran
    (female)
     
    bethsheba's Avatar
     
    Join Date: Feb 2007
    Location: USA
    Posts: 3,151
    bethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB User
    Re: Can antihypertensives cause muscle damage?

    Hi Flowergirl,

    Brings back memories of my experience with hydrochloriazide, and 10 weeks of physical therapy....and to this day, my doctor denies it was a side effect...

    But just FYI, I experienced aches and pains on I believe all 5 of the bp meds I took...it's just the back, hip, and shoulder pain I experienced on the hct were the worst. And also fyi, when the med was changed, the pain would be different or at least show up in a different part of my body...interestingly enough, the pains disappeared within hours or days of discoing the med...i've been med free AND pain free since June 2007! No one can tell me those meds don't cause muscle pain or stiffness!!!

    Bethsheba

     
    Old 12-07-2007, 07:59 PM   #5
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Can antihypertensives cause muscle damage?

    Hi,

    Thank you for that comment, Beth. I took one of my drug books that has many tables and flowcharts, comparing drugs within the same family using various criteria, and started reading. I keep finding information I wish I knew months ago. You would not believe how many of these drugs have adverse effect on the skin. When you see a two page list of skin conditions caused by medication alone, it's an eye opener. I thought of Fam with her skin problems and myself, of course. Many of these drugs affect GI tract as well. Many cause muscle and joint aches and pains. These are all considered common and expected side effects, with the exception of a certain cholesterol lowering medication I am also on. I noticed they now give warnings in the commercials promoting this product about the possibility of a permanent muscle damage. I cannot mention the "L" word to my doctor, unless I have something very good to say about it.
    If I don't find a chart relating to joint and muscle pains in my books, I'll compile one myself when I have the time.
    Why do some doctors become furious at the mere suggestion that the expensive drugs they prescribe for us can cause harm as well? I have a few ideas....

    flowergirl

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Botox for anal fissure - does it cause incontinence? Neonsky Incontinence 16 05-11-2010 07:07 PM
    Statins cause alarming reduction in coQ10? GBug High Cholesterol 27 04-11-2008 12:35 PM
    Effectiveness of antihypertensives flowergirl2day High & Low Blood Pressure 20 10-21-2007 07:42 PM
    Detriorating Cartilage but no concrete cause (or name)i or known cure for the disease sandman10003 Open to All Other Health Topics 6 06-08-2007 10:14 AM
    Do arrhythmias cause damage to the heart tissue? Dancer_Cat86 Heart Disorders 6 09-29-2006 11:22 AM
    Beware! Statin drugs cause dementia! TinaBeena Alzheimer's Disease & Dementia 12 01-03-2006 10:43 AM
    Does Oxycodone cause muscle/organ spasms? Phlox Pain Management 17 06-18-2005 04:41 PM
    Tingling and visible muscle movement in legs bubble2004 General Health 1 11-07-2004 04:21 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 01:59 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!